Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Seizures are a well-documented risk of therapy with clozapine (1). Several anticonvulsants, including valproic acid, phenytoin, and carbamazepine, have been shown to be helpful in the prevention and treatment of these seizures (1). Gabapentin is a relatively new antiepileptic drug with a benign side effect profile and a lack of significant pharmacokinetic interactions (2)). We report the case of an adolescent who experienced seizures with clozapine and was successfully treated with clozapine several years later with the use of gabapentin as a prophylaxis.
Aaron, a 15-year-old boy, was seen for treatment of childhood-onset schizophrenia that had been refractory to pharmacotherapy with mesoridazine, thioridazine, fluphenazine, and haloperidol. There was no personal or family history of seizures. After a medication washout, Aaron began treatment with clozapine. After 4 weeks, when his dose had reached 400 mg/day and he was showing signs of improvement, right-sided myoclonic jerks (multiple, involuntary right arm and shoulder movements with the appearance of punching the air) were noted.
The next day Aaron experienced a 3-minute tonic-clonic seizure followed by a period of postictal confusion. An EEG showed bihemispheric epileptiform activity. His clozapine dose was halved, and treatment with phenytoin was initiated. The development of eosinophilia and an erythematous rash on the dorsum of his hands after 2 days curtailed this treatment; thrombocytopenia curtailed treatment with valproic acid. Clozapine was eventually discontinued after 2 months at a very low dose (25 mg/day) because of continued epileptiform activity on Aaron’s EEGs despite treatment with phenobarbital.
At age 19, despite treatment with risperidone (4 mg/day), a high dose of olanzapine (60 mg/day), and augmentation with haloperidol (2 mg/day), Aaron remained severely disabled by positive and negative symptoms and was admitted for treatment with clozapine. Although he had been taking clonazepam (2 mg/day) for 2 years for anxiety and behavioral disturbances, additional antiepileptic prophylaxis was felt to be essential, given his previous seizure.
Gabapentin was considered the most appropriate anticonvulsant for Allen after consideration of its benign side effect profile, its lack of significant drug interactions (2), and his previous adverse reactions to other anticonvulsants. Gabapentin treatment was begun, Aaron’s olanzapine dose was tapered, and clozapine treatment was slowly reintroduced. After 2 months, Aaron was discharged while receiving 2100 mg/day of gabapentin, 300 mg/day of clozapine, 25 mg/day of olanzapine, and 2 mg/day of clonazepam. After 3 months of clozapine therapy, Aaron showed significant improvement, and there was no evidence of recurrent seizure activity, either clinically or on EEGs.
We describe a patient who had seizures with clozapine, was previously intolerant of traditional anticonvulsants, and was treated successfully with clozapine and gabapentin without showing any recurrence of seizures. Gabapentin should be considered for the treatment of clozapine-induced seizures and/or as a prophylaxis for patients taking clozapine who are at increased risk for seizures, especially patients whose best previous clinical response was to clozapine.
Download citation file:
Web of Science® Times Cited: 16